Connecticut, 2023

Flash Flooding in Connecticut, July 16, 2023

July 16, 2023 · NWS OKX · 10 events in 3 counties and zones

A stationary front near the area forced torrential thunderstorms in a tropical airmass resulting in widespread flash flooding in CT. The first round of thunderstorms occurred early in the morning on July 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A stationary front near the area forced torrential thunderstorms in a tropical airmass resulting in widespread flash flooding in CT. The first round of thunderstorms occurred early in the morning on July 16th. Another round of thunderstorms occurred later in the afternoon. The tropical airmass had CAPE values 1500 - 2000 J/kg with PWATs 2.2-2.4 inches. The torrential thunderstorms produced rainfall rates as much as 3 inches an hour. Rainfall amounts totaled a widespread 2-4 inches across Connecticut with localized spots seeing as much as 5 inches of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 16, 6:49 AM EST, 44 minutes earlier.

Area forecast discussion, Jul 16, 6:49 AM EST, 44 minutes before
Area Forecast Discussion
National Weather Service New York NY
749 AM EDT Sun Jul 16 2023

.SYNOPSIS...
A frontal system will become nearly stationary across the area today
before moving east tonight. High pressure will then briefly build
across the area on Monday. Unsettled weather is likely to continue
through the rest of the week with the potential for a series of
frontal boundaries.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Flood Watch remains up for the entire forecast area late through
midnight.

Bands of heavy rain with embedded thunder have moved into the
western half of the CWA and are expected to shift eastward
through the day.

Overall, the forecast remains on track with the potential for a
significant flood event (possibly major) through the day today as a
frontal system works into the area ahead of another shortwave being
sent east out of the longwave trough. All the players are there with
record PWAT values of 2.25-2.50 inches, moderate-high instability,
and a slow-moving or at times stalled out boundary across the area.

The 00z suite of forecast guidance has started to bring some of the
smaller details into focus, but as always there still remains some
uncertainty. The biggest forecast challenge for this event is to
pinpoint where the heaviest axis of rain will set up across the
forecast area. Latest guidance appears to show a narrow SW to NE
corridor of about 50 miles wide (somewhere from about western
Passaic NJ through NYC to the Nassau/Suffolk Border), where the
heaviest rain is expected to set up. This corridor is likely to
extend from NE NJ/NYC up into portions of southwestern CT. Most of
the global models and CAMS have some heavy swath of rain somewhere
in this corridor. As a result, have nudged the heavy rain axis east
and bumped rainfall totals up in this area. CAMs also showing this
area will be prone to training of thunderstorms. On average, we are
looking a widespread 1 to 3 inch rainfall with localized amounts 4
to 6 inches. At this time, its hard to rule out the potential for a
few isolated spots receiving 7+ inches. Rainfall rates of 1 to
2 inches per hour remain likely. Confidence continues to
increase for someone in the CWA to see localized significant
flooding.

WPC maintains the moderate risk of Excessive rainfall across much of
the forecast area, however the area that extends from NYC/NE NJ
through CT remains on the higher end of the moderate risk.

In addition to the flooding threat, the Storm Prediction Center
has placed much of the area in a slight risk of severe weather
today. The main threat will be isolated tornadoes and strong
gusty winds.

Clouds and rainfall today should result in a cooler day, with highs
around 80.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
Lingering convection in the evening is forecast to work east of
the area during the early morning hours. The cold front is
expected to clear eastern LI/SE CT toward daybreak. Lows are
forecast to be a few cooler, ranging from the upper 60s inland,
to the lower 70s along the coast.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
No significant changes have been made to the long term and have
followed the NBM closely for this update.

A persistent longwave upper trough will remain in place over
eastern North American through the time frame, with a series of
shortwave impulses riding through every other day or so this
week with chances for showers/tstms. On Mon we will be in
between impulses and the day should be very warm and somewhat
humid, with highs mostly from the upper 80s to lower 90s, and
afternoon dewpoints from the mid 60s NYC north/west to the lower
70s across Long Island and SE CT. The next chance for organized
convection arrives as the longwave trough axis swings through,
with a marginal risk of excessive rainfall fcst for the Hudson
Valley. Slightly cooler high temps (85-90) and slightly higher
dewpoints (upper 60s/lower 70s) on Tue should yield similar heat
index values to those of Monday.

Max heat index values for the two days should be mostly below 95,
with the possible exception of the urban corridor of NE NJ and some
spots along the north shore of Long Island, with only E Union County
meeting local heat advy criteria of two consecutive days of 95+ heat
index.

Some haze may also be possible Mon night into Tue, per extrapolation
of latest HRRR guidance suggesting some smoke from western Canada
wildfires crossing the Appalachians during that time.

Wed looks like a mostly dry day with shortwave ridging briefly
moving across, then the next organized chance of showers/tstms
should arrive Thu-Fri as the longwave upper trough becomes re-
established. Forecast per NBM currently shows dry conditions for Sat
but confidence in this is low especially east of NYC with
deterministic global models showing a wave of low pressure moving
NNE through the adjacent Atlantic waters.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
A frontal boundary will remain in the vicinity of the terminals
this morning. A cold front approaches this afternoon and moves
through the area tonight. Weak high pressure briefly builds in
late tonight.

Periods of showers and thunderstorms will continue across the
region through this afternoon, with periods of moderate to heavy
rainfall. There is some uncertainty with the timing and
placement of the heavier/stronger thunderstorms, some of which
could produce gusty winds. Conditions will be mainly IFR with
periods of MVFR possible. Thunderstorms and then showers end
mid to late afternoon into tonight west to east. Again, there
are timing uncertainties with the ending of thunderstorms and
then showers. Conditions improve to VFR by late tonight, except
at KGON where IFR likely remains until toward 12Z.

A southerly flow is expected through this afternoon with a
period of light and variable winds becoming NW by late evening
and into tonight.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

High confidence in IFR cigs overnight into Sunday, with showers
and thunderstorms developing.

Uncertainty in end time of SHRA and TSRA on Sunday. There is a
chance for TSRA to linger after 21Z.

OUTLOOK FOR 12Z MONDAY THROUGH THURSDAY...

Monday: Early morning MVFR possible in cigs at KGON, otherwise
VFR.

Tuesday: MVFR or lower in chance of showers and thunderstorms.

Wednesday: VFR.

Wednesday Night - Thursday: MVFR or lower in chance of showers
and thunderstorms.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Ahead of an approaching frontal system, southerly winds will
strengthen to around 15 kt on the ocean waters by morning,
increasing seas around 5 ft. A SCA has remains in effect today and
tonight between Fire Island Inlet and Montauk Point.

Sea up to 5 ft may linger on the ocean waters daytime Mon per NWPS
and GFSwave, especially out east. Confidence in this is low as
sustained winds in the persistent S flow daytime Sunday peak only
briefly between 15-20 kt, and will be lighter out of the SW daytime
Mon, so SCA has not been extended into this time frame.

&&

.HYDROLOGY...
A Flood Watch is in effect for the entire CWA late tonight and
Sunday.

There is the potential for a significant to major flood event today
as a frontal boundary works across the area. All of the area except
eastern LI is under a Moderate Risk for Excessive Rainfall. The
potential is there for scattered to numerous flash floods. On
average, we are looking a widespread 1 to 3 inch rainfall with
localized amounts 4 to 6 inches. At this time, its hard to rule out
the potential for a few isolated spots receiving 7+ inches.
Rainfall rates of 1 to 2 inches per hour remain likely.
Confidence continues to increase for someone in the CWA to see
localized significant flooding.

A marginal risk of excessive rainfall is forecast for the Hudson
Valley for Tuesday, as another passing disturbance helps generate
showers/tstms with heavy rainfall. An ongoing risk may continue with
successive systems later this week.

&&

.TIDES/COASTAL FLOODING...
There is a high risk of rip current development at all the ocean
beaches today and Monday as southerly swells increase.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through this evening for CTZ005>012.
NY...Flood Watch through this evening for NYZ067>075-078>081-
     176>179.
     High Rip Current Risk through this evening for NYZ075-080-081-
     178-179.
NJ...Flood Watch through this evening for NJZ002-004-006-103>108.
MARINE...Small Craft Advisory until 6 AM EDT Monday for ANZ350-353.

&&

SYNOPSIS...BC/BG
NEAR TERM...BC
SHORT TERM...DW
LONG TERM...BG/DBR
AVIATION...MET
MARINE...BC/BG
HYDROLOGY...BC/BG
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 16, 7:25 AM EST, 8 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
825 AM EDT Sun Jul 16 2023

NJZ002-004-006-103>108-NYZ067-069-072>074-176-171230-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Rockland-New York (Manhattan)-Bronx-Richmond (Staten Island)-
Northern Queens-
825 AM EDT Sun Jul 16 2023

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NYZ068-070-071-078-079-177-171230-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Putnam-Northern Westchester-
Southern Westchester-Northwest Suffolk-Northeast Suffolk-
Northern Nassau-
825 AM EDT Sun Jul 16 2023

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...TORNADO WATCH 497 IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ075-178-171230-
Kings (Brooklyn)-Southern Queens-
825 AM EDT Sun Jul 16 2023

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ080-081-179-171230-
Southwest Suffolk-Southeast Suffolk-Southern Nassau-
825 AM EDT Sun Jul 16 2023

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
...TORNADO WATCH 497 IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   High Rip Current Risk.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-340-345-350-353-355-171230-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
825 AM EDT Sun Jul 16 2023

...TORNADO WATCH 497 IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ338-171230-
New York Harbor-
825 AM EDT Sun Jul 16 2023

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jul 16, 4:08 AM EST, 3 hours 25 minutes before
Special Weather Statement
National Weather Service New York NY
508 AM EDT Sun Jul 16 2023

NYZ067-161000-
Orange NY-
508 AM EDT Sun Jul 16 2023

...A strong thunderstorm will impact portions of western Orange
County through 600 AM EDT...

At 508 AM EDT, Doppler radar was tracking a strong thunderstorm near
Unionville, or 7 miles east of Port Jervis, moving northeast at 15
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Middletown, Goshen, Howells, Cuddebackville, Otisville, Huguenot,
Unionville, Scotchtown, Mechanicstown, Westtown, Slate Hill, Pine
Island, Circleville, Bullville and New Hampton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4150 7460 4150 7448 4155 7444 4158 7440
      4149 7422 4125 7447 4136 7469
TIME...MOT...LOC 0908Z 212DEG 12KT 4136 7455

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 16, 5:17 AM EST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service New York NY
617 AM EDT Sun Jul 16 2023

NJZ002-004-103-NYZ067-069-161100-
Western Bergen NJ-Western Passaic NJ-Eastern Passaic NJ-Rockland NY-
Orange NY-
617 AM EDT Sun Jul 16 2023

...A strong thunderstorm will impact portions of central Passaic,
northwestern Bergen, southeastern Orange and Rockland Counties
through 700 AM EDT...

At 616 AM EDT, Doppler radar was tracking a strong thunderstorm over
Kinnelon, or near Pompton Lakes, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wayne, Ridgewood, Monsey, Nanuet, Ramsey, Ringwood, Pompton Lakes,
Suffern, Sloatsburg, Pearl River, Bloomingdale, Pomona, Spring
Valley, Wyckoff and Oakland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4128 7415 4107 7392 4104 7399 4107 7406
      4104 7407 4100 7407 4091 7427 4093 7429
      4097 7428 4098 7430 4100 7430 4100 7435
      4101 7435 4101 7439 4103 7442 4102 7443
      4104 7443 4105 7444
TIME...MOT...LOC 1016Z 230DEG 18KT 4098 7436

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 16, 6:11 AM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service New York NY
711 AM EDT Sun Jul 16 2023

NYZ078>080-161200-
Southwest Suffolk NY-Northwest Suffolk NY-Northeast Suffolk NY-
711 AM EDT Sun Jul 16 2023

...Strong thunderstorms will impact portions of western Suffolk
County through 800 AM EDT...

At 710 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Huntington Station to near Robert Moses
State Park to 21 miles south of Jones Beach. Movement was northeast
at 20 mph.

HAZARD...Torrential rain and winds up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Brentwood and Huntington Station around 715 AM EDT.
  Commack and Northport around 720 AM EDT.
  Hauppauge around 725 AM EDT.
  Islip and Smithtown around 730 AM EDT.
  Centereach and Stony Brook around 745 AM EDT.
  Ronkonkoma and Sayville around 750 AM EDT.
  Port Jefferson and Holbrook around 755 AM EDT.
  Shirley and Medford around 800 AM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4062 7342 4062 7344 4065 7344 4066 7342
      4067 7342 4075 7344 4087 7342 4094 7326
      4092 7322 4093 7317 4097 7317 4098 7316
      4099 7282 4085 7286 4084 7289 4080 7287
      4070 7292 4067 7300 4061 7324 4060 7343
TIME...MOT...LOC 1110Z 235DEG 19KT 4084 7336 4060 7328 4028 7345

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

NV
Special weather statement, Jul 16, 6:39 AM EST, 54 minutes before
Special Weather Statement
National Weather Service New York NY
739 AM EDT Sun Jul 16 2023

CTZ005-009-NYZ070-161230-
Northern Fairfield CT-Southern Fairfield CT-Northern Westchester NY-
739 AM EDT Sun Jul 16 2023

...A strong thunderstorm will impact portions of central Fairfield
and northern Westchester Counties through 830 AM EDT...

At 739 AM EDT, Doppler radar was tracking a strong thunderstorm near
Bedford, or near Mount Kisco, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Bedford around 745 AM EDT.
  Norwalk around 805 AM EDT.
  New Canaan around 810 AM EDT.
  Ridgefield and Wilton around 820 AM EDT.
  Westport and Weston around 825 AM EDT.
  Fairfield and Redding around 830 AM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4127 7316 4104 7368 4118 7382 4137 7356
      4137 7355 4138 7354 4149 7338
TIME...MOT...LOC 1139Z 236DEG 20KT 4114 7368

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

NV
Special weather statement, Jul 16, 6:52 AM EST, 41 minutes before
Special Weather Statement
National Weather Service New York NY
752 AM EDT Sun Jul 16 2023

CTZ005-006-161245-
Northern Fairfield CT-Northern New Haven CT-
752 AM EDT Sun Jul 16 2023

...A strong thunderstorm will impact portions of central Fairfield
and northwestern New Haven Counties through 845 AM EDT...

At 752 AM EDT, Doppler radar was tracking a strong thunderstorm over
Monroe, or near Shelton, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Seymour and Woodbridge around 805 AM EDT.
  Southbury and Beacon Falls around 815 AM EDT.
  Naugatuck and Prospect around 820 AM EDT.
  Middlebury around 825 AM EDT.
  Cheshire around 830 AM EDT.
  Waterbury around 835 AM EDT.
  Wolcott around 840 AM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4160 7293 4156 7295 4156 7289 4126 7313
      4125 7315 4124 7315 4129 7334 4151 7328
      4151 7316 4156 7316 4157 7309 4159 7308
      4159 7306 4161 7305 4162 7302 4163 7302
      4164 7298 4164 7294
TIME...MOT...LOC 1152Z 203DEG 28KT 4133 7320

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

NV
Special weather statement, Jul 16, 7:19 AM EST, 14 minutes before
Special Weather Statement
National Weather Service New York NY
819 AM EDT Sun Jul 16 2023

NYZ078>081-161315-
Southwest Suffolk NY-Northwest Suffolk NY-Southeast Suffolk NY-
Northeast Suffolk NY-
819 AM EDT Sun Jul 16 2023

...Strong thunderstorms will impact portions of western Suffolk
County through 915 AM EDT...

At 818 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Mount Sinai to Patchogue to near Robert Moses
State Park. Movement was northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Islip, Brentwood, Commack, Centereach, Shirley, Deer Park,
Lindenhurst, Medford, Hauppauge, Ronkonkoma, Manorville, Stony Brook,
Babylon, Patchogue and Middle Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 300 PM EDT for southeastern
New York.

&&

LAT...LON 4062 7343 4068 7343 4082 7331 4093 7320
      4093 7317 4097 7315 4099 7311 4100 7264
      4076 7272 4062 7321
TIME...MOT...LOC 1218Z 235DEG 23KT 4092 7299 4075 7300 4057 7331

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JT

The radar

The Brookhaven radar (KOKX), 78 km away, was scanning. The volume nearest the first event began at 12:31 UTC.

Open the radar archive at this moment

Event by event

10 flash flood. Local standard time, as filed.

Flash Flood, Fairfield

When
July 16, 7:33 AM EST to 8:03 AM EST
Where
Fairfield County, 1.38 mi N of Danbury to 0.88 mi WNW of Germantown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.400, -73.470

Road closures due to flooding at West Street and Beaverbrook Road off of Federal Road. White street between Federal Rd and Meadow is also closed.

Flash Flood, Fairfield

When
July 16, 7:35 AM EST to 8:05 AM EST
Where
Fairfield County, 1.08 mi NE of Mill Plain to 1.16 mi WNW of Danbury
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.389, -73.504

Mill Plain Road closed in Danbury with flooding. Multiple water rescues ongoing in town.

Flash Flood, New Haven

When
July 16, 7:40 AM EST to 8:10 AM EST
Where
New Haven County, 0.86 mi NW of Waterbury to 1.14 mi NW of Waterbury
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.560, -73.040

Flooding with closures at Watertown Ave and Southbound Route 8 connection.

Flash Flood, Fairfield

When
July 16, 7:52 AM EST to 8:22 AM EST
Where
Fairfield County, 2.06 mi NNW of Danbury to 2.09 mi NNW of Danbury
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.407, -73.486

Filmore Ave closed due to flooding.

Flash Flood, New Haven

When
July 16, 9:50 AM EST to 10:20 AM EST
Where
New Haven County, 0.69 mi N of New Haven to 1.05 mi ENE of New Haven
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.310, -72.920

Flooding taking place in neighborhoods on the southside of New Haven with high standing water with some impassible roads.

Flash Flood, Fairfield

When
July 16, 12:00 PM EST to 12:30 PM EST
Where
Fairfield County, 0.52 mi W of (Dxr)danbury Muni Ar to 0.77 mi ENE of (Dxr)danbury Muni Ar
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.370, -73.490

Flooding along Miry Brook Rd resulting in a prolonged stretch of standing water with road closures.

Flash Flood, Fairfield

When
July 16, 12:01 PM EST to 12:31 PM EST
Where
Fairfield County, 0.86 mi SE of Mill Plain to 0.67 mi SE of Mill Plain
Cause
Heavy Rain
Reported by
Public
Coordinates
41.370, -73.510

Picture shows car on beaver Brook Road trapped in flood waters up to the car window.

Flash Flood, New Haven

When
July 16, 12:15 PM EST to 12:45 PM EST
Where
New Haven County, 1.73 mi NW of Wolcott to 1.42 mi N of Wolcott
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.620, -73.000

Spindle Hill Road closed due to flood waters washing out portion of the road.

Flash Flood, New London

When
July 16, 2:54 PM EST to 3:04 PM EST
Where
New London County, New London to 0.96 mi N of New London
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.350, -72.100

Bank Street impassible at the intersection of Shaw Street due to flooding.

Flash Flood, New London

When
July 16, 4:10 PM EST to 4:40 PM EST
Where
New London County, 0.65 mi ENE of Ridgewood to 0.47 mi SSE of New London
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.322, -72.088

Pequot Ave closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2023Every state in 2023This day in weather historyWarnings in Connecticut, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122712, 1122711, 1122713, 1122714, 1122715, 1122716, 1122719, 1122720, 1122717, 1122718.